Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 18, NWS Sioux Falls, SD

May 8, 2018Kingsbury County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 8, 2018, 7:45 PM CDT for Kingsbury County, Miner County, South Dakota. It was in force for 30 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2018, 7:45 PM CDT (00:45 UTC)
Expired
May 8, 2018, 8:15 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Kingsbury County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 88 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:50 PM CDTHAIL 15 S Carthage, SDPILES OF HAIL UP TO ABOUT 6 INCHES DEEP. MOST HAIL WAS SMALL, BUT SOME AS BIG AS QUARTERS.
May 8, 8:20 PM CDTTORNADO3 Nw Vilas, SDEF0 TORNADO REMAINED OVER OPEN FIELDS AND DID NOT DO ANY DAMAGE TO TREES OR PROPERTY. TORNADO LIFTED AT 8:21 PM CDT.
May 8, 8:20 PM CDTTORNADO3 Nw Vilas, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

818 
WUUS53 KFSD 090045
SVRFSD
SDC077-097-090115-
/O.NEW.KFSD.SV.W.0018.180509T0045Z-180509T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
745 PM CDT TUE MAY 8 2018

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  South central Kingsbury County in east central South Dakota...
  Northern Miner County in east central South Dakota...

* Until 815 PM CDT.

* At 745 PM CDT, a severe thunderstorm was located near Carthage, or
  19 miles southwest of Lake Thompson State Recreation Area, moving
  northeast at 15 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Carthage around 755 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 9737 4411 9737 4397 9769 4411 9785
      4432 9760
TIME...MOT...LOC 0045Z 230DEG 12KT 4410 9770 

HAIL...1.00IN
WIND...<50MPH
 
$$

BT
2 follow-up statements
993 
WWUS53 KFSD 090054
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
754 PM CDT TUE MAY 8 2018

SDC077-097-090115-
/O.CON.KFSD.SV.W.0018.000000T0000Z-180509T0115Z/
Kingsbury SD-Miner SD-
754 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL KINGSBURY AND NORTHERN MINER COUNTIES...

At 752 PM CDT, a severe thunderstorm was located near Carthage, or 17
miles southwest of Lake Thompson State Recreation Area, moving
northeast at 15 mph.

HAZARD...Quarter size hail.

SOURCE...At 750 pm, trained weather spotters reported accumulating 
         quarter sized hail about 5 miles south of Carthage.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of south
central Kingsbury and northern Miner Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4412 9737 4411 9737 4397 9769 4411 9785
      4432 9760
TIME...MOT...LOC 0052Z 230DEG 12KT 4412 9767 

HAIL...1.00IN
WIND...<50MPH
 
$$

BT
240 
WWUS53 KFSD 090101
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
801 PM CDT TUE MAY 8 2018

SDC077-097-090115-
/O.CON.KFSD.SV.W.0018.000000T0000Z-180509T0115Z/
Kingsbury SD-Miner SD-
801 PM CDT TUE MAY 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR SOUTH CENTRAL KINGSBURY AND NORTHERN MINER COUNTIES...

At 801 PM CDT, a severe thunderstorm was located near Roswell, or 20
miles southwest of Lake Thompson State Recreation Area, moving
southeast at 10 mph.

HAZARD...Ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

This severe storm will be near...
  Vilas around 815 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4412 9737 4411 9737 4397 9769 4411 9785
      4432 9760
TIME...MOT...LOC 0101Z 301DEG 10KT 4407 9766 

HAIL...1.50IN
WIND...<50MPH
 
$$

BT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:59 PM CDT, 46 minutes earlier.

Area forecast discussion, May 8, 6:59 PM CDT, 46 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
659 PM CDT Tue May 8 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 246 PM CDT Tue May 8 2018

Showers and thunderstorms will continue to develop this afternoon
and evening. A shortwave trough with multiple bands of enhanced
vorticity is providing the forcing and focus for lift with this
system. There will be two primary areas of thunderstorm activity
this afternoon.

1) Isolated strong to severe storms are possible along and east of
Hwy 60 roughly from Sioux City, IA to Windom, MN. It's in this area
where southerly winds and increased moisture transport is present.
CAPE values will be in the 1000 J/kg range, with models showing
about 30 kts of 0-6 km shear. These values are on the low end for
sustaining strong, rotating updrafts, but despite marginal
parameters, isolated strong thunderstorms are possible.

2) Cold air advection associated with the core of the shortwave will
create enough instability for single cell thunderstorms north of I-
90 as it moves east through the evening and early overnight hours.
Limited shear will keep these showers and thunderstorms on the weak
side, but scattered lightning is still possible.

After midnight, forcing for ascent quickly wanes, as do showers.
Temperatures on Wednesday will be similar to Tuesday, with highs
largely in the 70s. The large scale pattern will be northwesterly
flow, and a quick-moving shortwave embedded in the jet will bring
another round of showers/thunderstorms through the tri- state
area. With limited instability, none of these storms look to be
strong or severe at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 246 PM CDT Tue May 8 2018

Thursday is a bit cooler for areas north of I-90, with highs only in
the low 60s. The upper level ridge moving in from the west will
flatten as another shortwave moves over the region overnight into
Friday. Healthy moisture transport ahead of this system will cause
it to be a decent rain producer, with 0.5 to 1.0 inch rain amounts
looking to be common. Additionally, those along and southwest of the
Missouri River will see another marginally favorable setup for
strong thunderstorms.

Active weather with periods of rain and thunderstorms will continue
for the weekend into early next week. A longwave trough will deepen
over the Rockies, allowing periodic shortwaves to move through the
Northern Plains. No prolonged dry periods are forecast, but 1)
Friday afternoon into Saturday morning, and 2) Monday currently look
to be the driest periods. If seeking out dry weather, keep tabs
on updates to the forecast, as shortwave troughs are notorious for
shifting their timing this far out. It's worth noting that none
of these rounds of showers over the weekend into early next week
currently look to bring strong thunderstorms or large amounts of
rain.

Temperature-wise, Saturday is forecast to be cool, running about 5
to 10 degrees below average. Sunday's temperatures look close to
normal (mid 60s), and next Monday and Tuesday are quite warm, with
afternoon highs in the upper 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 658 PM CDT Tue May 8 2018

Scattered storms will move across the region this evening,
followed by areas of MVFR-locally IFR ceilings early Wednesday
morning. Potential for storms and lower ceilings greater at KHON
and KFSD than at KSUX. Any low stratus expected to decrease in
coverage by mid-late Wednesday morning, as increasing northwest
winds mix out the shallow moisture layer.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...VandenBoogart
LONG TERM...VandenBoogart
AVIATION...JH
Hazardous weather outlook, May 8, 4:24 PM CDT, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
424 PM CDT Tue May 8 2018

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-092130-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
424 PM CDT Tue May 8 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Thunderstorms may redevelop across the area this afternoon and
evening. An isolated storm could become severe with hail to the
size of quarters and wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:07 PM CDTTornado WarningFSDKingsbury, Miner38 min
May 8, 8:11 PM CDTSevere Thunderstorm WarningFSDKingsbury34 min
May 8, 8:53 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hutchinson, Turner, Yankton37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.